West Virginia, 2016

Damaging Winds in West Virginia, August 16, 2016

August 16, 2016 · NWS PBZ · 4 events in 2 counties and zones

Thunderstorms developed along a pre-frontal boundary across western Pennsylvania and northern West Virginia, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms developed along a pre-frontal boundary across western Pennsylvania and northern West Virginia, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 16, 1:36 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 16, 1:36 PM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
236 PM EDT Tue Aug 16 2016

.SYNOPSIS...
A weak cold front will bring showers and thunderstorms into
Wednesday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Main cold front now entering western Lake Erie with showers and
thunderstorms increasing ahead of the front. Still a threat of
severe storms as best mid-level support passes by to the north
this evening, as well as with available low level instability and
shear in the low levels near 30Kts.

Showers will begin to diminish later tonight with lessening low
level instability and weaker mid-level support. Clouds and
elevated dew points will keep warm and muggy conditions into the
overnight. Front slides southward on Wednesday with best shower
chances toward Interstate 70. Lower dewpoints will slowly work
across the region with temperatures back toward seasonal averages
Wednesday afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Broad upper-level trough will begin to shift east over the
forecast area Wednesday night into Thursday. The bulk of deeper
moisture will already be primarily to our south, but cannot rule
out a few showers or thunderstorms to develop with the passing
support and chance POPs were maintained. Weak high pressure at
the surface will be bolstered by ridging aloft by Friday, which
will result in a drier end to the work week.

Temperatures are expected to return closer to average with
slightly less humid conditions, as drier air arrives.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Upper-level ridge building over the region will keep the early
part of the weekend mostly dry. Models begin to diverge on timing
and evolution of the next broad trough digging into the center of
the nation Saturday. At this time, the best chance of rain still
looks to be Sunday afternoon as a front sweeps through the area
Sunday night. High pressure will then give much cooler and less
humid conditions the first half of next week. With some timing
issues, the Superblend was utilized heavily Sunday through
Tuesday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A field of diurnal CU continue to develop across the region while
scattered showers have become more numerous in Ohio ahead of a
cold front this afternoon. As the cold front advances through a
destabilizing environment, isolated to scattered thunderstorms
are expected to develop through the evening and thus, have
included VCTS across all ports. MVFR to patchy IFR conditions are
expected tonight through Wednesday morning as low level moisture
will be present.

.OUTLOOK /TUESDAY NIGHT THROUGH SATURDAY/...
A series of disturbances will bring isolated to scattered shower
and thunderstorm restrictions through Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 16, 2:07 AM EST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 AM EDT TUE AUG 16 2016

OHZ048-057-058-068-069-WVZ012-021-513-514-170715-
COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-MONROE-WETZEL-MARION-
WESTERN TUCKER-EASTERN TUCKER-
307 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-049-050-059-PAZ007>009-013>016-020>023-029-031-
073>076-WVZ001>004-509>512-170715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-BELMONT-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-
307 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN
THREATS WILL BE DAMAGING WINDS...ISOLATED TORNADOES...AND POSSIBLE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 16, 2:30 PM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT TUE AUG 16 2016

OHZ057-058-068-162015-
MUSKINGUM-GUERNSEY-NOBLE-
330 PM EDT TUE AUG 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NOBLE...GUERNSEY AND
EASTERN MUSKINGUM COUNTIES...

AT 330 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF COSHOCTON TO 6 MILES
SOUTHWEST OF NEW CONCORD TO 8 MILES EAST OF SHAWNEE. MOVEMENT WAS
EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...CALDWELL...NEW CONCORD...BYESVILLE...DUDLEY...ANTRIM...
PHILO...QUAKER CITY...PLEASANT GROVE...SENECAVILLE...PLEASANT CITY...
CUMBERLAND...LORE CITY...OLD WASHINGTON...SUMMERFIELD...BELLE
VALLEY...SARAHSVILLE...SALESVILLE...DEXTER CITY AND NORWICH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 159 AND 197.

  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 18 AND 59.

LAT...LON 3995 8194 4016 8190 4015 8167 4022 8166
      4021 8134 4017 8134 4017 8123 3989 8128
      3987 8131 3984 8131 3964 8145 3964 8147
      3958 8149 3959 8159 3966 8159 3967 8164
      3975 8164 3977 8206
TIME...MOT...LOC 1930Z 276DEG 25KT 4019 8181 3995 8185 3965 8206
Special weather statement, Aug 16, 3:23 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT TUE AUG 16 2016

OHZ050-WVZ001-162100-
JEFFERSON-HANCOCK-
423 PM EDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON AND HANCOCK
COUNTIES...

AT 423 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WINTERSVILLE...OR 11 MILES NORTHWEST OF STEUBENVILLE...MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEIRTON...STEUBENVILLE...TORONTO...WINTERSVILLE...CHESTER...NEW
CUMBERLAND...BERGHOLZ...RICHMOND...IRONDALE...NEW MANCHESTER...
EMPIRE...STRATTON...UNIONPORT...HAMMONDSVILLE...BRENTWOOD...SUN
VALLEY AND TOMLINSON RUN STATE PARK.

LAT...LON 4040 8052 4040 8063 4039 8063 4037 8061
      4036 8061 4035 8087 4042 8086 4042 8090
      4053 8092 4058 8069 4058 8067 4059 8066
      4062 8052
TIME...MOT...LOC 2023Z 260DEG 25KT 4046 8081
Special weather statement, Aug 16, 4:16 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT TUE AUG 16 2016

PAZ020-021-029-WVZ002-003-162145-
WASHINGTON-ALLEGHENY-BEAVER-BROOKE-OHIO-
516 PM EDT TUE AUG 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BEAVER...
WASHINGTON...ALLEGHENY...OHIO AND SOUTHEASTERN BROOKE COUNTIES...

AT 516 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF IMPERIAL TO AVELLA
TO VALLEY GROVE. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...PENN HILLS...MOUNT LEBANON...BETHEL PARK...ROSS
TOWNSHIP...WHEELING...MCCANDLESS TOWNSHIP...MONROEVILLE...MOON
TOWNSHIP...MCMURRAY...WEIRTON...MCKEESPORT...WASHINGTON...FRANKLIN
PARK...CANONSBURG...BETHLEHEM...WEST LIBERTY...TRIADELPHIA...AVELLA
AND VALLEY GROVE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN WEST VIRGINIA BETWEEN MILE MARKERS 4 AND 14.

  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 40.

  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 38 AND 58.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 72...AND
  BETWEEN MILE MARKERS 22 AND 49.

  INTERSTATE 279 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 13.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 47 AND 84.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PITTSBURGH.

LAT...LON 4058 7977 4053 7970 4043 7970 4039 7977
      4023 7979 4016 7990 4011 7985 4007 7990
      4002 7990 3997 8004 4001 8006 3999 8013
      4002 8029 3998 8042 4002 8052 4003 8069
      4025 8057 4056 8047 4065 7969
TIME...MOT...LOC 2116Z 267DEG 34KT 4050 8040 4026 8047 4007 8058
Special weather statement, Aug 16, 5:47 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT TUE AUG 16 2016

MDZ001-PAZ031-075-076-WVZ021-509>512-162330-
GARRETT-FAYETTE RIDGES-GREENE-FAYETTE-MARION-EASTERN
PRESTON-PRESTON-RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN
PRESTON-MONONGALIA-
647 PM EDT TUE AUG 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
GARRETT...FAYETTE...SOUTHEASTERN GREENE...NORTHERN PRESTON...
MONONGALIA AND MARION COUNTIES...

AT 646 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF WAYNESBURG TO NEAR
CASSVILLE TO BARRACKVILLE. MOVEMENT WAS EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MORGANTOWN...FAIRMONT...UNIONTOWN...WESTOVER...STAR CITY...PLEASANT
VALLEY...WINFIELD...FARMINGTON...FAIRDALE...BARRACKVILLE...POINT
MARION...MONONGAH...GRANVILLE...FRIENDSVILLE...ACCIDENT...
BROOKHAVEN...CASSVILLE...FAIRCHANCE...DUNBAR AND RIVESVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 68 IN MARYLAND BETWEEN MILE MARKERS 1 AND 12.

  INTERSTATE 68 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 32.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 9.

  INTERSTATE 79 IN WEST VIRGINIA BETWEEN MILE MARKERS 135 AND 160.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3955 7936 3944 8027 3962 8016 3979 8032
      4002 7943 3995 7936 3990 7940 3985 7942
      3982 7937 3979 7937 3979 7935 3978 7939
      3977 7938 3976 7940 3974 7939 3974 7941
      3973 7939 3972 7939 3972 7926
TIME...MOT...LOC 2246Z 256DEG 44KT 3975 8020 3964 8009 3953 8016
Local storm report, Aug 16, 5:49 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
649 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     ROBINSON TOWNSHIP       40.46N  80.13W
08/16/2016                   ALLEGHENY          PA   911 CALL CENTER

            TREE AND WIRES DOWN

0540 PM     TSTM WND DMG     CARNEGIE                40.41N  80.09W
08/16/2016                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN ON ROAD

0545 PM     TSTM WND DMG     MOUNT LEBANON           40.37N  80.05W
08/16/2016                   ALLEGHENY          PA   911 CALL CENTER

            TREE AND WIRES DOWN

0548 PM     TSTM WND DMG     TREVESKYN               40.35N  80.15W
08/16/2016                   ALLEGHENY          PA   911 CALL CENTER

            TREE DOWN BLOCKING ROADWAY

0555 PM     TSTM WND DMG     OAKMONT                 40.52N  79.84W
08/16/2016                   ALLEGHENY          PA   TRAINED SPOTTER

            TREES AND WIRES DOWN HULTON ROAD NEAR OAKMONT CC

0610 PM     TSTM WND DMG     MURRYSVILLE             40.43N  79.70W
08/16/2016                   WESTMORELAND       PA   911 CALL CENTER

            TREE AND WIRES DOWN

0620 PM     TSTM WND DMG     2 S WEST NEWTON         40.18N  79.77W
08/16/2016                   WESTMORELAND       PA   911 CALL CENTER

            TREE AND WIRES DOWN ROSTRAVER TWP

0625 PM     TSTM WND DMG     2 SW DELMONT            40.39N  79.60W
08/16/2016                   WESTMORELAND       PA   911 CALL CENTER

            TREE AND WIRES DOWN PENN TWP

0625 PM     TSTM WND DMG     2 ESE WEST NEWTON       40.20N  79.73W
08/16/2016                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN BARREN RUN ROAD S HUNTINGDON TWP

0630 PM     TSTM WND DMG     2 N SCOTTDALE           40.13N  79.59W
08/16/2016                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN E HUNTINGDON TWP

&&

EVENT NUMBER PBZ1601766
EVENT NUMBER PBZ1601767
EVENT NUMBER PBZ1601768
EVENT NUMBER PBZ1601769
EVENT NUMBER PBZ1601770
EVENT NUMBER PBZ1601771
EVENT NUMBER PBZ1601772
EVENT NUMBER PBZ1601773
EVENT NUMBER PBZ1601774
EVENT NUMBER PBZ1601775

XX
Local storm report, Aug 16, 5:52 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
652 PM EDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     DERRY                   40.33N  79.30W
08/16/2016                   WESTMORELAND       PA   911 CALL CENTER

            TREE DOWN ON VEHICLE. NO INJURIES.

&&

EVENT NUMBER PBZ1601776

XX

The radar

The Pittsburgh radar (KPBZ), 93 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monongalia

When
August 16, 5:58 PM EST
Where
Monongalia County, 2.81 mi N of Jere
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.710, -80.040

Law enforcement reported trees down.

Thunderstorm Wind, Monongalia

When
August 16, 6:08 PM EST
Where
Monongalia County, 0.69 mi N of Dellslow
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.610, -79.900

Law enforcement reported trees down.

Thunderstorm Wind, Monongalia

When
August 16, 6:12 PM EST
Where
Monongalia County, 1.48 mi NNE of Ices Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.690, -79.860

Emergency management reported trees down.

Thunderstorm Wind, Preston

When
August 16, 6:25 PM EST
Where
Preston County, 0.87 mi NW of Bruceton Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.660, -79.640

Emergency management reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647973, 647974, 647975, 647976.